Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

asthma, post nasal drip, no fever, bronchodilator and pseudoepinephrine ineffective

Hi, About 2 weeks ago I suddenly had what I assumed was a type of allergy related asthma attack in the middle of the night. I regularly suffer from a post nasal drip at night which sometimes wakes me up and this night I woke up coughing as usual but it quickly turned into a full on asthma / broncho spasm where I could not breath and could not stop coughing for over 2 hours. Since then I have had a persistant wheeze in my chest with mucus (clear, little bit white sometimes) coughed up particularly at night. A bronchodilator does not seem to particularly help while ibuprofen does. I am still coughing incessantly and can t sleep as a result and wheezing in my upper chest about at my collar bone. I do not have a fever. Treating the post nasal drip with an pseudoephedrine allergy tablet does not alter the amount of mucus and / or wheezing.
Asked On : Sat, 5 May 2012
Answers:  4 Views:  531
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pulmonologist 's  Response

Post nasal drip can precipitate asthma attack.

So it needs to be treated at first by a first generation H1 blocker like hydroxizine hydrochloride (25 mg) daily at night at least for 1 month and check ur nose for any nasal polyp.

Now to relieve ur asthma attack take following medicines

Azithromycin (500 mg) once daily for 5 days

Prednisolone (30 mg) once daily for 7 days

Pantroprazole (40 mg) once daily for 7 days

Levosulbutamol metered dose inhaler 2 puffs on sos basis.
Answered: Thu, 7 Jun 2012
I find this answer helpful

1 Doctor agrees with this answer

Pulmonologist Dr. Shashi Dangwal's  Response
Post nasal drip is a known cause of asthma attack and in your case also it has triggered an asthma attack. May be you also have a superadded infection. Hence take a course of antibiotics like azithromycin 500 mgm once a day x 5 days, a short course of oral steroids like prednisolone 20 mgm a day x 5 days, seroflo inhaler 2 puffs twice a day, Montair LC, and pantaprozole 40 mgm once a day. This should help you.
Answered: Sun, 6 May 2012
I find this answer helpful
  User's Response
You did not mention if you have any other symptoms of nose other than post nasal space.
With the information provided by you it appears that your post nasal drip and bouts of dry cough are due to allergy.
But similar symptoms can be there with sinus infection also. So it is important to examine you to differentiate between the two.
For this please see an ENT specialist who can advise you regarding further management.
If it is allergy alone he may advise you antihistamines and steroid nasal spray.
Till the time you see him/her do the following things:
Avoid coughing strongly and try to hold coughing as much as possible but when you can not hold any more cough gently. Try taking deep breath in between.
You can do steam inhalation if it helps.
It is doubtful whether you have asthma if there is no response to bronchodilator. However if the wheezing persists you can consult a physician (Internist) or pulmonologist.
Pseudoephedrine does not relieve your post nasal drip.
Take care.

Answered: Sat, 5 May 2012
I find this answer helpful
General & Family Physician Dr. Abeed Basheer's  Response
From your description you have got an acute exacerbation(increase) of bronchial asthma.You have got into a situation where taking anti-allergics like pseudo ephedrine will only harden your mucus causing mucus plugs to develop in your airway.You might have to go to a nearby clinic to take levosalbutamol +budecort nebulisation three times daily and Bronac(N acetyl cysteine) nebulisation to help dissolve the thick mucus.You need to start an antibiotic for your cough like Azithromycin 500mg which can be taken once daily for a week(to treat infection).You can T Doxophyllin 400mg twice daily along with an expectorant(cough syrup which brings out your sputum) like Ascoril for a week to 10 days.If you feel your symptoms worsening you should consult a pulmonologist and may need hospitalisation.
Answered: Sat, 5 May 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor